Beware of Medications that can Cause Liver Damage
damage and disease can be caused by the effects of drug or its
metabolites, called iatrogenic (medication caused). In recent years, with
the increasing number of drugs, this kind of liver diseases is increasing
rapidly as more than 200 drugs are known to cause iatrogenic liver
The frequency of liver damages is third in line, next to skin reactions
and iatrogenic fever and acute ILD made up 10% of the total acute liver
diseases in hospitalized emergency cases. According to a Japanese
study, which analyzed 13,738 cases of ILD reported in medical journals,
found that in 1990s, the most frequent drug related liver damages were
caused by antibiotics (36.3%). The frequency of iatrogenic antibiotics
reaction is in following sequence: cefaloridine, cefalexin, and penicillin
family (especially ampicillin.)
drugs were the second most common categories in causing ILD, such as
tagfur, methootrexate (MTX), and cytoxan.
third most common causes of ILD were drugs used for diseases of central
nerve system, including general anesthesia drugs and helothane. Next were
pain-killers, such as aspirin, indomethacin, and wintermin.
fourth category of drugs that caused ILD was drugs used for cardiovascular
systems, such as agmaline, methyldopa, trapidil, etc.
fifth categories were chemical treatments, such sulfonamide, and
At the end of 1990s, the frequency of these categories has changed a bit.
Antibiotics was still at the top; second being drugs for the central nerve
system; third being cardiovascular drugs the; fourth being anti-cancer
treatment and general chemical treatment being the fifth.
In the western countries, the situation was different. Denmark, in 1982,
three drugs caused the most ILD and they were halothane, wintermin, and
oral contraceptive. 1996, in the UK, there were total 1,600 cases of ILD,
which was 3.5% of the total liver diseases, and the three most frequent
causes were general anesthesia drugs such as halothane, antibiotics, and oral contraceptives.
In order to diagnose ILD, there must be a history of medication. Liver
enzyme levels usually start to rise after one to four weeks on the
medication. The first symptoms were fever, rashes, and skin itch, and
jaundice. In the complete blood counting, WBC will increase, especially
eosinocyte increase. Allergic test for this drug will also be positive. If
reused, the ILD can happen again and if histological tests were done, the
liver could show bile retention and liver cell damage.
When ILD occurs, the first thing to do is stop the drug intake
immediately. In order to avoid iatrogenic liver disease, the
principle is to stop taking any unnecessary medications. When you visit
doctors for conditions other than the liver, be sure tell your doctor that
you have hepatitis C and ask him/her whether the medication you are going
to get is harmful to the liver. Avoid self-medication, especially
long-term use of over-the-counter medications, since you may not know what
is exactly contained in the drug and the labels might not provide the necessary
information. In any case, if you can find
any replacement of drugs by non-toxic natural supplements, it would be
preferable to use non-chemical supplements.
From our treatment's prospective, we
offer safe and effective alternatives such as Allicin, for
eliminating infections, and Herbsom for sleeping difficulties.
Medication can also causes acute allergic injuries to the liver. The
mechanism is usually the drug serving as a hapten (semi-antigen), which
combines with serum protein to form hapten-carrier-complex, which causes
cellular immune reactions. These reactions can also cause liver damage. In
drugs that cause allergic reactions in the liver, the symptoms consist of
52% with fever, 48% with skin rashes, 64% with skin itch, and 73% with
Again, the first thing to do is to stop the medication as soon as
possible. In our herbal remedies, we can use AI #3 Capsule to suppress the
allergic reactions caused by immune response.
As a general rule, it is best to let your practitioner know about your liver
condition when being treated for other conditions. Medications come in
many forms and it is best to find out what is in them and what it can do
to your liver.